Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 201, NWS Rapid City, SD

August 30, 2021Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 6:56 PM MDT for Perkins County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 6:56 PM MDT (00:56 UTC)
Expired
Aug 30, 2021, 8:00 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Perkins County, SD

The radar

The Bismarck radar (KBIS), 176 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:56 PM MDTHAIL 1.7510 Ssw White Butte, SDDELAYED REPORT. HAIL FELL FOR 20 MINUTES. STRONG WINDS BUT UNSURE OF SPEED. DAMAGE TO VEHICLES AND SHOP. START TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS53 KUNR 310056
SVRUNR
SDC105-310200-
/O.NEW.KUNR.SV.W.0201.210831T0056Z-210831T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
656 PM MDT Mon Aug 30 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  North central Perkins County in northwestern South Dakota...

* Until 800 PM MDT.

* At 655 PM MDT, a severe thunderstorm was located 8 miles east of
  Lodgepole, or 16 miles southeast of Hettinger, moving south at 15
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4586 10256 4586 10233 4551 10224 4551 10270
TIME...MOT...LOC 0055Z 359DEG 14KT 4580 10249 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn
3 follow-up statements
982 
WWUS53 KUNR 310125
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
725 PM MDT Mon Aug 30 2021

SDC105-310200-
/O.CON.KUNR.SV.W.0201.000000T0000Z-210831T0200Z/
Perkins SD-
725 PM MDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL PERKINS COUNTY...

At 725 PM MDT, a severe thunderstorm was located 8 miles southwest of
Shadehill Reservoir, or 22 miles southwest of Lemmon, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bison and southwestern Shadehill Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4571 10260 4576 10230 4551 10224 4551 10263
TIME...MOT...LOC 0125Z 337DEG 19KT 4563 10235 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn
989 
WWUS53 KUNR 310136
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
736 PM MDT Mon Aug 30 2021

SDC105-310200-
/O.CON.KUNR.SV.W.0201.000000T0000Z-210831T0200Z/
Perkins SD-
736 PM MDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL PERKINS COUNTY...

At 736 PM MDT, a severe thunderstorm was located 5 miles northwest of
Meadow, or 25 miles south of Lemmon, moving south at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bison and southwestern Shadehill Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4564 10261 4569 10228 4551 10224 4551 10263
TIME...MOT...LOC 0136Z 338DEG 16KT 4559 10230 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn
144 
WWUS53 KUNR 310158
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
758 PM MDT Mon Aug 30 2021

SDC105-310207-
/O.EXP.KUNR.SV.W.0201.000000T0000Z-210831T0200Z/
Perkins SD-
758 PM MDT Mon Aug 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERKINS COUNTY WILL
EXPIRE AT 800 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small 
hail, gusty winds, and heavy rain are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern South Dakota.

LAT...LON 4564 10261 4569 10228 4551 10224 4551 10263
TIME...MOT...LOC 0157Z 359DEG 14KT 4552 10230 

$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:19 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 30, 5:19 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Mon Aug 30 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021

Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.

Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.

Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 513 PM MDT Mon Aug 30 2021

Isolated/scattered strong/severe TSRA with local IFR conditions will
continue this evening over parts of western SD. Storms will shift
into south central SD overnight with local IFR conditions. Areas
MVFR CIGS may develop late tonight and persist into Tuesday
morning east of a line from K2WX-KPHP-KICR. Outside of storms, VFR
conditions expected through the period. Gusty southerly winds
will develop over northeast WY overnight and spread into western
SD Tuesday.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021

Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.

As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.

Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...Sherburn
AVIATION...Helgeson
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 30, 5:31 AM MDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 30 2021

WYZ054>058-071-311145-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon, with a strong
storm or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non-severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening, with large hail and damaging winds being the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 30, 5:47 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             7 SW FAIRBURN           43.62N 103.31W
08/30/2021  E1.00 INCH       CUSTER             SD   PUBLIC

&&

DYE
Local storm report, Aug 30, 5:54 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
08/30/2021  M56 MPH          PERKINS            SD   MESONET

0535 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
08/30/2021  M57 MPH          PERKINS            SD   MESONET

0540 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
08/30/2021  M74 MPH          PERKINS            SD   MESONET

&&

WFO UNR
Local storm report, Aug 30, 6:02 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             10 SSE MEADOW           45.39N 102.14W
08/30/2021  E1.75 INCH       PERKINS            SD   PUBLIC

&&

DYE
Local storm report, Aug 30, 6:10 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
08/30/2021  M55 MPH          PERKINS            SD   MESONET

&&

WFO UNR
Local storm report, Aug 30, 6:22 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 SSE FAIRBURN          43.59N 103.17W
08/30/2021  M1.00 INCH       CUSTER             SD   PUBLIC

&&

DYE
Local storm report, Aug 30, 6:38 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SW NEMO               44.14N 103.58W
08/30/2021  E1.00 INCH       LAWRENCE           SD   SOCIAL MEDIA

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:42 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRMeade, Perkins, Ziebach63 min
Aug 30, 7:41 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRHaakon, Meade, Ziebach64 min
Aug 30, 8:19 PM MDTSpecial Weather StatementUNRPerkins41 min
Aug 30, 8:30 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington60 min
Aug 30, 8:33 PM MDTSpecial Weather StatementUNRZiebach42 min
Aug 30, 8:40 PM MDTSevere Thunderstorm WarningUNRZiebach40 min
Aug 30, 8:46 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRHaakon, Ziebach59 min
Aug 30, 9:08 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins35 min
Aug 30, 9:26 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington64 min
Aug 30, 9:35 PM MDTSpecial Weather StatementUNRTodd40 min
Aug 30, 10:02 PM MDTSpecial Weather StatementUNRTripp58 min
Aug 30, 10:53 PM MDTSpecial Weather StatementUNRTodd67 min
Aug 30, 11:06 PM MDTSpecial Weather StatementUNRJackson54 min
Aug 30, 11:29 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd61 min
Aug 31, 12:02 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp58 min
Aug 31, 12:19 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp56 min
Aug 31, 12:57 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.